Originally published October 6 2008
Epilepsy and Psychiatric Drugs like Neurontin Double Risk of Suicidal Behavior
by David Gutierrez, staff writer
(NaturalNews) The FDA issued a warning on earlier this year that anti-epileptic drugs double the risk of suicidal thoughts among people that take them, regardless of whether they are used as a treatment for epilepsy or other conditions.
Anti-epileptics, also known as anticonvulsants, are taken by millions of people as treatment for epileptic seizures, bipolar disorder, and severe pain like that from migraine headaches.
"All patients who are currently taking or starting on any anti-epileptic drug should be closely monitored for notable changes in behavior that could indicate the emergence or worsening of suicidal thoughts or behavior or depression," the FDA said. The agency also advised that doctors consider whether the benefits of prescribing the drugs outweigh the risks for each individual patient.
The FDA warning currently applies only to the 11 anti-epileptic drugs included in the agency's comprehensive review of 199 clinical trials: carbamazepine, marketed as Carbatrol; Equetro, Tegretol and Tegretol XR; felbamate, marketed as Felbatol; gabapentin, marketed as Neurontin; lamotrigine, marketed as Lamictal; levetiracetam, marketed as Keppra; oxcarbazepine, marketed as Trileptal; pregabalin, marketed as Lyrica; tiagabine, marketed as Gabitril; topiramate, marketed as Topamax; valproate, marketed as Depakote, Depakote ER, Depakene and Depacon; and zonisamide, marketed as Zonegran.
But the agency said that all anticonvulsants probably carry the same risks, and that the new warnings may be applied to the entire class of drugs.
The FDA has convened an advisory panel to decide on what next steps to take. For now, the labels of the 11 drugs studied must be updated to warn of the increased risk of suicidal thoughts and behaviors. In addition to prescribing the drugs more carefully, the FDA said, doctors should make sure that patients and their families know to be alert for the warning signs of suicide and to contact a doctor immediately if those signs occur.
Warning signs include increased depression, withdrawal from loved ones, giving away prized possessions, a preoccupation with death, talking or thinking about self-injury, and overt suicidal thoughts. These symptoms can emerge within one week of beginning an anticonvulsant and can last for months.
The FDA reviewed nearly 200 clinical studies on 11 anticonvulsant drugs, including a total of 43,892 participants - 27,863 of whom received drugs and 16,029 who received a placebo. While the absolute risk of suicide for those taking anticonvulsants was low, at 0.43 percent, this was nearly twice the risk experienced by those on a placebo (0.22 percent). This means that for every 1,000 people taking anticonvulsants, 2.1 would experience suicidal thoughts or behaviors who would not otherwise have done so.
Four suicides occurred among participants taking anticonvulsants during the studies, while none occurred among those taking placebos.
The FDA noted that while all patients taking anticonvulsants experienced a heightened risk of suicidal thoughts, the risk was greater among those being treated for epilepsy than those being treated for other conditions.
The review of the epilepsy drugs was launched in 2005, partially in response to criticism of the FDA's handling of the painkiller Vioxx, which was withdrawn from the market in 2004 after studies found that it increased the risk of heart attacks and strokes. In addition, New York attorney Andrew Finkelstein petitioned the FDA in 2004 to warn doctors about the suicidal risks of Pfizer's anticonvulsant Neurontin (also sold generically as gabapentin).
"All I asked them to do is tell everybody that they're investigating this and in the meantime to take caution," Finkelstein said in response to the recent warning. "How many lives could have been saved had they done what I asked them to do four years ago?"
Finkelstein said that he became aware of the risk in 2003 when a client reported that he began considering suicide within weeks of beginning treatment with Neurontin, and then tried to take his life a few months later. The lawyer took out a commercial on national cable television asking if anyone had experienced similar effects, and received more than 20,000 responses. Finkelstein and colleagues launched an investigation, uncovering more than 300 suicides and 500 other suicide attempts among those taking the drug.
A total of nearly 1,000 lawsuits have since been filed against Pfizer, almost 300 of them by Finkelstein's firm, alleging that the company unnecessarily exposed patients to increased suicide risk from its marketing of Neurontin. Among the accusations are that Pfizer illegally marketed Neurontin for then-unapproved uses, such as treatment for bipolar disease or migraines.
In 2004, a division of the company pleaded guilty to two felonies relating to its off-label marketing of the drug.
The current FDA warning is expected to worsen Pfizer's position in the lawsuits, which could end up costing it hundreds of millions of dollars in liability fees, Finkelstein said. In addition, sales of all the drugs may very well drop.
An estimated 2.7 million people suffer from epilepsy in the United States alone, and many of those take anticonvulsant drugs. In response to the FDA warning, Peter Bergin, president of the New Zealand League Against Epilepsy, warned these patients that stopping the drugs abruptly also carries risks.
"If a patient taking an anti-epileptic drug does feel suicidal or depressed, then they should speak with their doctor," Bergin said. "We need to stress that patients should not stop their anti-epileptic drugs of their own accord, since there is a risk that a person will develop a series of seizures in rapid succession if they do so, and this can sometimes result in serious injury or even death."
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml